Florida, 2010

Lightning Strike in Florida, June 15, 2010

June 15, 2010 · NWS TBW · 1 event in 1 county or zone

Scattered afternoon thunderstorms developed along sea breeze boundaries in a hot and moderately moist environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered afternoon thunderstorms developed along sea breeze boundaries in a hot and moderately moist environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 15, 1:11 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 15, 1:11 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
211 PM EDT TUE JUN 15 2010

.SHORT TERM (TONIGHT-THURSDAY)...
LITTLE CHANGE IN THE OVERALL PATTERN SEEN THROUGH THURSDAY. THE
UPPER LEVEL RIDGE WILL REMAIN OVER THE SOUTHERN U.S. AND FLORIDA
AND THE SURFACE RIDGE AXIS WILL PERSIST ACROSS SOUTH CENTRAL
FLORIDA. THIS WILL MEAN A CONTINUATION OF THE HOT AND HUMID
WEATHER WITH ISOLATED THUNDERSTORMS DEVELOPING AS THE SEA BREEZES
MOVE INLAND AROUND MIDDAY EACH DAY AND THEN MORE SCATTERED STORMS
POPPING UP ON OUTFLOW BOUNDARIES DURING THE AFTERNOON AND
EVENINGS.

TEMPERATURES WILL CONTINUE TO RUN A FEW DEGREES ABOVE NORMAL WITH
HIGHS FROM THE UPPER 80S ALONG THE COAST TO THE MID 90S...AND
SOME UPPER 90S IN A FEW SPOTS INLAND. THESE READINGS COMBINED WITH
THE HUMIDITY WILL CAUSE HEAT INDEX VALUES TO CLIMB TO AROUND 105
DEGREES EACH DAY. OVERNIGHT LOWS WILL REMAIN MOSTLY IN THE 70S...
EXCEPT ALONG THE COAST WHERE THE SOUTH TO SOUTHWEST FLOW HOLD
READINGS IN THE LOWER 80S.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
THE GFS/DGEX/ECMWF ARE INITIALLY IN AGREEMENT WITH MID LEVEL RIDGING
OVER THE SOUTHERN PLAINS AND WESTERN GULF WITH BROAD WEAK TROUGHING
ACROSS FL. WITH TIME THE RIDGE LIFTS NORTH TO THE GULF COAST AND
TRACKS TO THE SE U.S. COAST WITH THE TROUGHING SHIFTING TO THE EAST
OR SOUTH OF THE REGION BY THE END OF THE PERIOD...WITH THE ECMWF
BEING THE FASTEST AND PUSHING THE TROUGH ON A MORE SOUTHERLY TRACK.

HOWEVER THE DOMINATE FEATURE WILL BE A SURFACE RIDGE AXIS ACROSS
SOUTH FL FROM THE ATLANTIC THAT SLOWLY SHIFTS NORTH TO GA/SC BY
TUE. THE 3 MODELS MAINTAIN GENERALLY GOOD AGREEMENT THROUGH THE
PERIOD WITH THIS SCENARIO.

WESTERLY FLOW WILL GRADUALLY SWING TO THE SE AND EAST AS THE RIDGE
AXIS TRAVELS NORTH ACROSS THE AREA. AMPLE MOISTURE WILL BE IN PLACE
FOR SHOWERS AND THUNDERSTORMS...SCATTERED IN THE AFTERNOONS BUT
ISOLATED LATE MORNING AND EVENING HOURS. FOR NOW WILL KEEP UNIFORM
POPS ACROSS THE CWA ALTHOUGH TIMING AND LOCATION OF THE GREATEST
COVERAGE MAY NEED TO BE ADJUSTED LATER IN THE PERIOD DEPENDING UPON
ANY SEA BREEZE FORMATION. TEMPERATURES WILL RUN CLOSE TO NORMAL.

&&

.AVIATION...
VFR WILL PREVAIL FOR THE NEXT 24 HOURS. SURFACE RIDGE AXIS OVER
SOUTH FL WILL ENHANCE ONSHORE FLOW AND PUSH SCATTERED TSRA EAST OF
THE COASTAL TERMINALS WITH MAINLY VICINITY REMARKS FOR TAFS.
HOWEVER TPA AND PIE MAY SEE BRIEF MVFR FOR THE FIRST HOUR OR SO OF
THE TAF PERIOD.

&&

.MARINE...
NO HIGHLIGHTS ACROSS THE COASTAL WATERS AS WINDS WILL REMAIN LESS
THAN 15 KNOTS AND SEAS LESS THAN 3 FEET THROUGH THE WEEK AS HIGH
PRESSURE CONTINUES TO RIDGE ACROSS THE WATERS.

&&

.FIRE WEATHER...
NO CONCERNS OVER THE NEXT FEW DAYS AS LOW LEVEL MOISTURE WILL
REMAIN HIGH ENOUGH TO KEEP RELATIVE HUMIDITY LEVELS ABOVE
CRITICAL THRESHOLDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  93  79  93 /  20  30  20  30
FMY  77  95  77  94 /  20  40  30  40
GIF  76  97  76  95 /  20  40  30  40
SRQ  77  92  77  92 /  20  30  20  30
BKV  73  95  73  94 /  20  30  20  30
SPG  81  92  81  92 /  20  30  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM/AVIATION...09/RUDE
Hazardous weather outlook, Jun 15, 4:11 AM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
511 AM EDT TUE JUN 15 2010

FLZ039-042-043-048>052-055>057-060>062-065-160400-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
511 AM EDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
MAINLY OVER INLAND LOCATIONS...WITH ISOLATED STORMS ALONG THE
COAST. THE PRIMARY HAZARDS FROM THE STORMS WILL BE LOCALLY HEAVY
RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING.

...EXCESSIVE HEAT IMPACT...
ANOTHER VERY HOT AND MUGGY DAY IS EXPECTED ACROSS ALL OF WEST
CENTRAL AND SOUTHWEST FLORIDA TODAY. TEMPERATURES WILL AGAIN SOAR
INTO THE LOWER TO MID 90S ALONG THE COAST AND MID TO UPPER 90S
OVER INLAND LOCATIONS. THESE HIGH TEMPERATURES ALONG WITH MODERATE
HUMIDITY LEVELS WILL PRODUCE HIGH HEAT INDICES IN THE 101 TO 106
DEGREE RANGE THIS AFTERNOON THROUGH EARLY EVENING. IF YOU MUST BE
OUTDOORS FOR ANY LENGTH OF TIME TODAY...DRINK PLENTY OF WATER.
WEAR LIGHTWEIGHT AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS
EXERCISE FOR THE EARLY MORNING OR EVENING HOURS. STAY NEAR AIR
CONDITIONED LOCATIONS IF POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING
THROUGH THE WEEKEND. LOCALLY HEAVY RAIN...GUSTY WINDS AND FREQUENT
LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

...EXCESSIVE HEAT IMPACT...
TEMPERATURES WILL CONTINUE TO RUN ABOVE NORMAL THROUGH THE PERIOD
WITH DAYTIME HIGHS RANGING FROM LOWER 90S ALONG THE COAST TO MID
TO UPPER 90S INLAND. THE HOT TEMPERATURES COMBINED WITH MODERATE
HUMIDITY LEVELS WILL CONTINUE TO SUPPORT HEAT INDICES IN THE 100
TO 106 DEGREE RANGE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCNATT

In the hours before

Special weather statement, Jun 15, 12:59 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
159 PM EDT TUE JUN 15 2010

FLZ050-051-151845-
PINELLAS-HILLSBOROUGH-
159 PM EDT TUE JUN 15 2010

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HILLSBOROUGH AND
NORTHEASTERN PINELLAS COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR CARROLLWOOD...OR 7 MILES SOUTHWEST OF LUTZ...MOVING
SOUTHEAST AT 5 MPH...WILL AFFECT TOWN N COUNTRY...LUTZ AND
CARROLLWOOD...UNTIL 245 PM EDT.

FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
THIS STORM WILL PRODUCE PEA SIZE HAIL AND TORRENTIAL DOWNPOURS OF UP
TO TWO INCHES IN AN HOUR. WHEN DRIVING THROUGH HEAVY RAIN...SLOW
DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2815 8264 2817 8253 2817 8234 2793 8238
      2796 8262 2813 8265
TIME...MOT...LOC 1759Z 306DEG 3KT 2806 8253

JOHNSON
Special weather statement, Jun 15, 1:09 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
209 PM EDT TUE JUN 15 2010

FLZ049-151900-
PASCO-
209 PM EDT TUE JUN 15 2010

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL PASCO COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR ODESSA...OR NEAR LUTZ...MOVING NORTH AT 15 MPH...WILL
AFFECT ODESSA...LAND O LAKES AND MOON LAKE ESTATES...UNTIL 300 PM
EDT.

GUSTY WINDS TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2841 8268 2841 8240 2818 8237 2817 8264
TIME...MOT...LOC 1809Z 173DEG 12KT 2819 8252

JOHNSON
Special weather statement, Jun 15, 1:25 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
225 PM EDT TUE JUN 15 2010

FLZ055-151915-
MANATEE-
225 PM EDT TUE JUN 15 2010

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL MANATEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR LAKE MANATEE STATE PARK...OR 18 MILES EAST OF
BRADENTON...MOVING SOUTHWEST AT 5 MPH...WILL AFFECT RURAL CENTRAL
MANATEE COUNTY...UNTIL 315 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2739 8235 2755 8243 2764 8224 2759 8207
TIME...MOT...LOC 1826Z 063DEG 5KT 2750 8229

JOHNSON
Special weather statement, Jun 15, 1:59 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
259 PM EDT TUE JUN 15 2010

FLZ051-052-055-151945-
POLK-MANATEE-HILLSBOROUGH-
259 PM EDT TUE JUN 15 2010

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HILLSBOROUGH...
NORTHEASTERN MANATEE AND SOUTHWESTERN POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR FORT LONESOME...OR 20 MILES SOUTHWEST OF BARTOW...MOVING
WEST AT 5 MPH...WILL AFFECT DUETTE AND FORT LONESOME...UNTIL 345 PM
EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2756 8228 2777 8227 2776 8206 2757 8205
TIME...MOT...LOC 1859Z 083DEG 5KT 2771 8209

JOHNSON
Special weather statement, Jun 15, 2:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
327 PM EDT TUE JUN 15 2010

FLZ055-056-060-061-152015-
DE SOTO-HARDEE-MANATEE-SARASOTA-
327 PM EDT TUE JUN 15 2010

...STRONG THUNDERSTORMS WILL AFFECT EASTERN SARASOTA...SOUTHEASTERN
MANATEE...SOUTHWESTERN HARDEE AND NORTHWESTERN DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR PINE LEVEL...OR 10 MILES NORTHWEST OF ARCADIA...MOVING
EAST AT 5 MPH...WILL AFFECT LILY AND ARCADIA...UNTIL 415 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2741 8185 2717 8184 2714 8210 2738 8211
TIME...MOT...LOC 1928Z 270DEG 4KT 2729 8200

JOHNSON

The radar

The Tampa radar (KTBW), 125 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sumter

When
June 15, 3:00 PM EST
Where
Sumter County, 1.6 mi NNW of Lake Panasoffkee
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
28.809, -82.144

Lightning struck a rotted 45-foot tall oak tree causing it to fall onto a manufactured home in Lake Panasoffkee. The two residents of the home were inside their living room when the tree fell onto them, killing a 59-year-old female and critically injuring a 58-year-old male.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Sumter2010-06-1559FemalePermanent HomeIndirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238054.